Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 29, 2021Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this special weather statement at Jun 29, 2021, 2:01 AM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 2:01 AM EDT (06:01 UTC)
Expired
Jun 29, 2021, 2:45 AM EDT
In force
44 min
Issued by
NWS Northern Indiana

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS83 KIWX 290601
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
201 AM EDT Tue Jun 29 2021

MIZ079-080-290645-
Branch-St. Joseph-
201 AM EDT Tue Jun 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH AND 
NORTHERN BRANCH COUNTIES...

At 201 AM EDT, a strong thunderstorm was located near Colon, or 8
miles northeast of Sturgis, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Union City,
White Pigeon, Centreville, Colon, Nottawa, Girard, Mottville,
Batavia, Leonidas, Mendon, Burr Oak, Sherwood, Klinger Lake, Fairfax
and South Butler.

This includes Interstate 69 in Michigan between mile markers 13 and
21.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 8483 4176 8546 4176 8572 4180 8576
      4189 8576 4207 8531 4207 8483
TIME...MOT...LOC 0601Z 239DEG 25KT 4190 8533 

$$

HAIL...0.25
WIND...40MPH

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:58 AM EDT, 3 minutes earlier.

Area forecast discussion, Jun 29, 1:58 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
158 AM EDT Tue Jun 29 2021

.SYNOPSIS...
Issued at 149 AM EDT Tue Jun 29 2021

Chances for showers and thunderstorms continue through Thursday,
with the best potential in the afternoon hours. There is a chance
for isolated damaging winds, heavy rain, and flooding through
Wednesday. Cooler and drier weather sets up for the holiday
weekend, with mainly a 20 to 30 percent chance of showers and
storms Saturday and Sunday.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 252 PM EDT Mon Jun 28 2021

No change in overall pattern for the forecast period as soupy
subtropical airmass remains in place with the boundary that has been
meandering across the region the past several days now located from
central MO northeast into northern IL. Better coverage of
convection will likely reside closer to this boundary with more
diurnally driven convection being seen further east. Thus far
coverage has been here and there, likely focusing on where remnant
boundaries exist from yesterdays convection. With regards to
heavy rain and severe threat, 1000 J/KG to near 1500 J/KG of
MLCAPE is in place courtesy of the sunshine to start the day out.
Overall flow and shear profiles are not overly impressive but do
push 30 kts closer to the front with best low level lapse rates
across SE half of the area (even so still around 7 C/KM). As
eluded to by overnight forecast, a few of the storms may manage to
produce locally strong to severe wind gusts (wet microbursts)
with SPC reintroducing a marginal risk in the recent SWODY1 for
the NW half of the area.

Only difference for Tues wrt convection chances will be maybe a bit
better potential for somewhat more widespread coverage and more
expansive, yet low end, severe risk across much of the area.
Inherited likely pops during the afternoon and evening hours and
while somewhat hesitant to maintain (too high?) given 592 dm upper
level ridge will still be nearly stationary could see a bit better
coverage with slightly better flow but lapse rates still not
impressive.

Outside the convective/heavy rain chances, areas that see any
rainfall and also remain saturated from recent rainfall could see
some patchy fog overnight, much like some areas seen last night. Not
expected any real impacts to warrant placing anything in the grids,
but more something to note.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 252 PM EDT Mon Jun 28 2021

Upper level low will finally begin to dive south somewhat against
the stout ridge. Exactly how south the frontal boundary get by Thurs
and even Fri remains somewhat questionable. Increase in pops
warranted to some extent starting late Tuesday night but more into
Wednesday and Wednesday evening as the front makes it through the
area with increasing lift and dynamics accompanying it. While better
coverage is likely, severe threat may remain marginal at best given
the potential for more extensive cloud cover limiting heating.
Nonetheless, should still be plenty around to feed convection and
with stronger winds fields a non-zero chance for isolated strong to
severe wind gusts remains.

A lot of uncertainty remains Thurs into the holiday weekend as even
the ECMWF that pushed the front well south of the area has now
slowed its progress with SE areas seeing maybe one more decent
round of convection Thursday into Thurs evening before pops begin
to hopefully drop off and cooler/less humid air arrives. No sig
changes beyond Thursday given the noted challenges.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 149 AM EDT Tue Jun 29 2021

(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM EDT Mon Jun 28 2021

VFR to MVFR conditions expected at the TAF sites, with MVFR
conditions limited to any morning BR development or within heavier
showers and thunderstorms. The best chance for BR development this
morning is at KSBN, so have a tempo from 9-12z to account for
that. Several sites around KSBN have started to drop to around
4-6SM, so expect the same at KSBN as we get closer to early
morning. Otherwise, just like we've had the past few days, expect
afternoon/early evening showers and thunderstorms. Have prob30
groups for the more MVFR-conditions in T-storms this afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 28, 2:49 PM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
249 PM EDT Mon Jun 28 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
249 PM EDT Mon Jun 28 2021 /149 PM CDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening. Locally
heavy rain poses the main threat. However, Thunderstorms are
possible mainly this afternoon and evening. Isolated damaging winds
and some additional flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-291900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
249 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorms will continue through Thursday.

In the hours before

Special weather statement, Jun 28, 8:03 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
803 PM EDT Mon Jun 28 2021

MIZ080-081-290030-
Branch-Hillsdale-
803 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BRANCH AND NORTHWESTERN
HILLSDALE COUNTIES...

At 803 PM EDT, a strong thunderstorm was located over Quincy, or near
Coldwater, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Coldwater, Jonesville, Quincy, Litchfield, Moscow, Allen, South
Butler and Marble Lake.

This includes Interstate 69 in Michigan between mile markers 9 and
16.

&&

LAT...LON 4179 8495 4195 8502 4207 8488 4207 8447
TIME...MOT...LOC 0003Z 226DEG 25KT 4193 8490

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Jun 28, 10:51 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1051 PM EDT Mon Jun 28 2021

INZ020-290330-
White-
1051 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WHITE COUNTY...

At 1051 PM EDT, a strong thunderstorm was located near Otterbein,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Monticello, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove,
Golden Hill, Smithson and Cedar Point.

This includes Interstate 65 between mile markers 185 and 197.

&&

LAT...LON 4071 8710 4087 8694 4073 8675 4072 8676
      4072 8675 4071 8676 4070 8676 4069 8675
      4068 8676 4068 8674 4067 8675 4066 8678
      4064 8677 4056 8693 4056 8709 4057 8710
TIME...MOT...LOC 0251Z 226DEG 24KT 4057 8710

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Jun 29, 1:22 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
122 AM EDT Tue Jun 29 2021

INZ005-006-MIZ078>080-290600-
Lagrange-Elkhart-Branch-St. Joseph-Cass-
122 AM EDT Tue Jun 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ELKHART...NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS...ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...

At 121 AM EDT, strong thunderstorms were clustered over White Pigeon,
or 10 miles south of Three Rivers, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Three Rivers, Middlebury, Bronson, Constantine,
Union City, White Pigeon, Centreville, Colon, Nottawa, Scott, Fawn
River, Mottville, Batavia, Leonidas, Mendon, Burr Oak, Shipshewana
and Sherwood.

This includes Interstate 80 in Indiana between mile markers 102 and
121.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 8502 4162 8571 4189 8589 4207 8542
      4207 8515
TIME...MOT...LOC 0521Z 237DEG 30KT 4179 8564

HAIL...0.25IN
WIND...40MPH

MCD
Special weather statement, Jun 29, 2:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
201 AM EDT Tue Jun 29 2021

MIZ079-080-290645-
Branch-St. Joseph-
201 AM EDT Tue Jun 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH AND
NORTHERN BRANCH COUNTIES...

At 201 AM EDT, a strong thunderstorm was located near Colon, or 8
miles northeast of Sturgis, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Union City,
White Pigeon, Centreville, Colon, Nottawa, Girard, Mottville,
Batavia, Leonidas, Mendon, Burr Oak, Sherwood, Klinger Lake, Fairfax
and South Butler.

This includes Interstate 69 in Michigan between mile markers 13 and
21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 8483 4176 8546 4176 8572 4180 8576
      4189 8576 4207 8531 4207 8483
TIME...MOT...LOC 0601Z 239DEG 25KT 4190 8533

HAIL...0.25
WIND...40MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:51 PM EDTSpecial Weather StatementIWXWhite39 min
Jun 29, 2:32 PM EDTSpecial Weather StatementIWXPulaski28 min
Jun 29, 3:16 PM EDTSpecial Weather StatementIWXKosciusko29 min
Jun 29, 3:32 PM EDTSpecial Weather StatementIWXNoble43 min
Jun 29, 3:58 PM EDTSpecial Weather StatementIWXNoble47 min
Jun 29, 4:06 PM EDTSpecial Weather StatementIWXWhitley39 min
Jun 29, 4:10 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben19 min
Jun 29, 4:38 PM EDTSpecial Weather StatementIWXDeKalb37 min
Jun 29, 4:49 PM EDTSpecial Weather StatementIWXSteuben41 min
Jun 29, 5:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jun 29, 6:20 PM EDTSpecial Weather StatementIWXSaint Joseph40 min
Jun 29, 6:27 PM EDTSevere Thunderstorm WarningIWXSaint Joseph33 min
Jun 29, 6:53 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph3 hr
Jun 29, 5:10 PM EDTSpecial Weather StatementIWXWilliams50 min
Jun 28, 8:03 PM EDTSpecial Weather StatementIWXHillsdale27 min
Jun 29, 1:22 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph38 min
Jun 29, 11:16 AM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 29, 12:29 PM EDTSpecial Weather StatementIWXBranch46 min
Jun 29, 12:57 PM EDTSpecial Weather StatementIWXHillsdale33 min
Jun 29, 1:45 PM EDTSpecial Weather StatementIWXHillsdale30 min
Jun 29, 3:26 PM EDTSpecial Weather StatementIWXBranch49 min
Jun 29, 3:45 PM EDTSpecial Weather StatementIWXBranch45 min
Jun 29, 6:45 PM EDTSpecial Weather StatementIWXCass30 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.